Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2017, 5:18 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 3 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 5:18 PM EDT (21:18 UTC)
- Expired
- Jun 14, 2017, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:31 PM EDT | FLASH FLOOD | South Park Township, PA | BROWNSVILLE ROAD CLOSED BETWEEN LIBRARY ROAD AND PLEASANT STREET DUE TO FLOODING |
| Jun 14, 5:32 PM EDT | FLASH FLOOD | Bethel Park, PA | INTERSECTION OF ROUTE 88 AND LYTLE ROAD IS FLOODED |
| Jun 14, 5:33 PM EDT | FLASH FLOOD | Whitehall, PA | ROUTE 51 NEAR THE LINCOLN DEALERSHIP IS IMPASSABLE DUE TO FLOODING |
| Jun 14, 5:55 PM EDT | FLASH FLOOD | 1 Ne Castle Shannon, PA | INTERSECTION OF SR 88 AND MCNEILLY AVENUE IS FLOODED |
| Jun 14, 6:00 PM EDT | FLASH FLOOD | 2 Sse Pleasant Hills, PA | STATE ROUTE 51 IS CLOSED NEAR LEWIS RUN ROAD DUE TO FLOODING |
| Jun 14, 6:00 PM EDT | FLASH FLOOD | Gastonville, PA | INTERSECTION OF MCCHAIN ROAD AND STONE CHURCH ROAD IS FLOODED |
| Jun 14, 6:02 PM EDT | FLASH FLOOD | Overbrook, PA | SR 51 AT SR 88 IS CLOSED DUE TO FLOODING. WATER IS UP TO THE ROOF OF VEHICLES WITH OCCUPANTS STANDING ON THE ROOFS. |
| Jun 14, 6:06 PM EDT | FLASH FLOOD | Pleasant Hills, PA | CURRY HOLLOW ROAD IS CLOSED DUE TO FLOODING |
| Jun 14, 6:08 PM EDT | FLASH FLOOD | 2 E Whitehall, PA | BALDWIN ROAD TO STREETS RUN ROAD IS CLOSED AND COMPLETELY IMPASSABLE DUE TO FLOODING |
| Jun 14, 6:18 PM EDT | FLASH FLOOD | 2 S Pittsburgh, PA | SR 51 IS CLOSED FROM PITTSBURGH SOUTHWARD TO PLEASANT HILLS DUE TO FLOODING |
| Jun 14, 6:34 PM EDT | HEAVY RAIN 1.52 | Jefferson Hills, PA | FELL IN THE LAST TWO HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WGUS51 KPBZ 142118
FFWPBZ
PAC003-125-150015-
/O.NEW.KPBZ.FF.W.0019.170614T2118Z-170615T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
518 PM EDT WED JUN 14 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
East central Washington County in southwestern Pennsylvania...
Southeastern Allegheny County in southwestern Pennsylvania...
* Until 815 PM EDT.
* At 518 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, McMurray, McKeesport,
Gastonville, West Mifflin, North Side Pittsburgh, Baldwin, Upper
St. Clair, Scott Township and Wilkinsburg.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 22 and 30.
Parkway North near mile marker 1.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
LAT...LON 4046 7991 4040 7986 4034 7984 4025 7988
4023 8006 4032 8019 4046 8009
$$
243 follow-up statements
757
WGUS71 KPBZ 142142
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
542 PM EDT WED JUN 14 2017
PAC003-125-150015-
/O.CON.KPBZ.FF.W.0019.000000T0000Z-170615T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-
542 PM EDT WED JUN 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
EAST CENTRAL WASHINGTON AND SOUTHEASTERN ALLEGHENY COUNTIES...
At 538 PM EDT, emergency management reported flooding due to
thunderstorms over the Whitehall Boro, South Park Township, and
Bethel Park areas. Radar estimated up to two inches of rain have
already fallen in some areas. Flash flooding is occurring in these
areas.
Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, McMurray, McKeesport,
Gastonville, West Mifflin, Baldwin, Upper St. Clair, Scott Township,
Wilkinsburg and Whitehall.
This includes Interstate 79 in Pennsylvania between mile markers 22
and 26.
LAT...LON 4046 7991 4040 7986 4034 7984 4025 7988
4023 8006 4032 8019 4036 8016 4038 8009
4040 8005 4043 8002
$$
24584
WGUS71 KPBZ 142214
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
614 PM EDT WED JUN 14 2017
PAC003-125-150015-
/O.CON.KPBZ.FF.W.0019.000000T0000Z-170615T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-
614 PM EDT WED JUN 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
EAST CENTRAL WASHINGTON AND SOUTHEASTERN ALLEGHENY COUNTIES...
At 607 PM EDT, emergency management reported Route 51 (Saw Mill Run)
at Route 88 (Library Road) closed due to flooding from strong
thunderstorms. Water is up to the roof of several vehicles in these
areas. Flash flooding is currently occurring. Other areas that are
experiencing flooding include Bethel Park, South Park Township, and
White Hall. Do not drive through flooded roadways. Turn around don't
drown. Report any flooding to your local law enforcement.
LAT...LON 4046 7991 4040 7986 4034 7984 4025 7988
4023 8006 4032 8019 4036 8016 4038 8009
4040 8005 4043 8002
$$
24810
WGUS71 KPBZ 150010
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
810 PM EDT WED JUN 14 2017
PAC003-125-150020-
/O.EXP.KPBZ.FF.W.0019.000000T0000Z-170615T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-
810 PM EDT WED JUN 14 2017
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND
SOUTHEASTERN ALLEGHENY COUNTIES WILL EXPIRE AT 815 PM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4046 7991 4040 7986 4034 7984 4025 7988
4023 8006 4032 8019 4036 8016 4038 8009
4040 8005 4043 8002
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:08 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 14, 5:08 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 508 PM EDT Wed Jun 14 2017 .SYNOPSIS... Periodic rain chances are expected through the weekend with several crossing disturbances. The highest chances for rain will be Thursday and Sunday. && .NEAR TERM /THROUGH THURSDAY/... Showers and thunderstorms continue to initiate primarily over two locations. The first focus is around a conglomeration of thunderstorms over the central portion of the forecast area, dancing around the Pittsburgh metro. This activity will feature very slow and somewhat difficult to predict motion and intensities, firing off of outflow boundaries from decaying cells. The combination of slow cell movement, tropical rain processes, and urbanized environment will need to be monitored very closely for Flash Flood potential through the evening. The second focus is along a remnant MCV slowly moving through east-central Ohio. This is generating showers and thunderstorms with a slow eastward motion. These also have the potential for localized heavy rain, but the residence time should be shorter, thus limiting the impacts. Most locations remain under a marginal risk for severe weather from damaging winds, but so far cell growth has been much lower than we saw yesterday, limited by slightly lower instability. Previous Discussion... While most thunderstorms will come to an end by midnight, computer models are indecisive in determining what will happen to an area of thunderstorms currently across Wisconsin and Illinois. If the thunderstorms persist, which is far from a guarantee, at their current speed any left over precipitation would arrive here around sunrise. Have bumped up pops slightly to compensate for this possibility. After whatever sunrise precipitation moves through or falls apart, rain probabilities will increase with a shortwave arriving from the Upper Midwest. As has been the pattern much of the week, a marginal risk of severe weather and locally heavy rainfall will be present yet again. Another humid day is in store with temperatures a couple degrees cooler than today with more widespread cloud cover. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... Rain will continue through much of the night, with showers lingering into Friday. A lull in rain is expected later Friday into Saturday, but another shortwave will bring low chances back to the area by Saturday afternoon. Temperatures will rise back into the mid 80s, and high humidity will keep conditions on the muggy side. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A cold front Sunday into Monday will bring rain to all locations, with temperatures finally returning to normal behind the front. This should also bring the humidity down and reduce high heat indices. Models also hint at the possibility of another round of rain on Wednesday, but there is still much uncertainty for timing and location of precipitation. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Showers and thunderstorms continue to slowly move around PIT/AGC, and through eastern Ohio as a weak area of focus remains. These thunderstorms will be slow, and somewhat difficult to predict as they continue to initiate on outflow boundaries from previous storms. Will continue to keep prevailing VFR conditions, with a mention of VCTS for ports south of BVI. Restrictions will generally be limited to any terminal that experiences a storm, with heavy rain the biggest concern. Will eliminate the mention of thunder after dark but a passing shortwave may continue chances for showers/thunder overnight. This and any lingering cloud cover may limit fog development. Thus, much of the overnight forecast was made hedging on similar conditions to this morning - with patchy fog more or less expected in continued humid conditions. Thunderstorm chances will increase with the approach of an upper level shortwave/front tomorrow. Westerly wind will back toward the south with the approach of the boundary tomorrow. Winds are expected to remain light outside of a thunderstorm passage. .Outlook... Occasional restrictions are expected through the weekend with some morning fog and afternoon showers/thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 14, 3:22 AM EDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 322 AM EDT Wed Jun 14 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-150730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 322 AM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms are possible this afternoon and early evening mainly south of Interstate 80. Heavy rainfall in these storms could also result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms are possible Thursday and Thursday evening. Heavy rainfall could also result in localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 14, 4:21 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 421 PM EDT WED JUN 14 2017 OHZ058-068-142045- Guernsey-Noble- 421 PM EDT WED JUN 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN GUERNSEY AND CENTRAL NOBLE COUNTIES... At 421 PM EDT, a strong thunderstorm was located near Caldwell, moving east at 10 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Caldwell... Belle Valley... Sarahsville... Wolf Run State Park... This includes Interstate 77 in Ohio between mile markers 24 and 34. LAT...LON 3978 8166 3987 8160 3987 8140 3970 8148 TIME...MOT...LOC 2021Z 284DEG 11KT 3982 8157 KRAMAR
Special weather statement, Jun 14, 4:34 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 434 PM EDT WED JUN 14 2017 PAZ021-142100- Allegheny- 434 PM EDT WED JUN 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTH CENTRAL ALLEGHENY COUNTY... At 434 PM EDT, a strong thunderstorm was located over McCandless Township. the storm is nearly stationary. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Ross Township... McCandless Township... Franklin Park... Shaler Township... Hampton Township... West View... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4054 8008 4061 8005 4059 7994 4050 7997 TIME...MOT...LOC 2034Z 295DEG 1KT 4056 8003 KRAMAR
Special weather statement, Jun 14, 4:44 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 444 PM EDT WED JUN 14 2017 PAZ020-021-029-142115- Beaver-Washington-Allegheny- 444 PM EDT WED JUN 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHERN WASHINGTON...SOUTH CENTRAL BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES... At 444 PM EDT, a strong thunderstorm was located near Imperial, or near Moon Township, moving southeast at 5 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Moon Township... Robinson Township... Imperial... Pittsburgh International Airpor... Enlow... North Fayette Township... Hanover Township... This includes Interstate 376 in Pennsylvania between mile markers 50 and 60. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4047 8039 4055 8030 4044 8015 4039 8030 TIME...MOT...LOC 2044Z 315DEG 5KT 4048 8032 KRAMAR
Special weather statement, Jun 14, 4:58 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
458 PM EDT WED JUN 14 2017
PAZ021-142130-
Allegheny-
458 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL ALLEGHENY COUNTY...
At 458 PM EDT, a strong thunderstorm was located over Robinson
Township, or near Mount Lebanon, moving southeast at 10 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... North Side Pittsburgh...
Baldwin... Upper St. Clair...
Scott Township... Whitehall...
South Park Township... Robinson Township...
Brentwood... Dormont...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 23 and 37.
Interstate 279 in Pennsylvania between mile markers 1 and 2.
Interstate 376 in Pennsylvania between mile markers 59 and 73.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4042 8023 4052 8013 4044 7994 4033 7998
4031 8010
TIME...MOT...LOC 2058Z 305DEG 7KT 4044 8012
KRAMARSpecial weather statement, Jun 14, 5:00 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
500 PM EDT WED JUN 14 2017
PAZ021-029-142200-
Washington-Allegheny-
500 PM EDT WED JUN 14 2017
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY
COUNTIES...
At 459 PM EDT, strong thunderstorms were clustered near Imperial and
south of Moon Township. The storms are moving very slowly and
may cause ponding on roads.
Locations impacted include...
Pittsburgh... Mount Lebanon...
North Side Pittsburgh... Upper St. Clair...
Scott Township... Whitehall...
Robinson Township... Dormont...
Castle Shannon... Carnegie...
Kennedy Township... Stowe Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 26 and 34.
Parkway North between mile markers 1 and 3.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4046 8038 4050 8033 4048 7999 4037 7999
4036 8010 4043 8032
TIME...MOT...LOC 2059Z 310DEG 3KT 4048 8020
24Special weather statement, Jun 14, 5:01 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 501 PM EDT WED JUN 14 2017 OHZ048-057-142130- Coshocton-Muskingum- 501 PM EDT WED JUN 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTH CENTRAL MUSKINGUM COUNTIES... At 501 PM EDT, a strong thunderstorm was located near Dresden, or 7 miles southwest of Coshocton. the storm is nearly stationary. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Conesville... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4019 8202 4025 8195 4018 8182 4011 8193 TIME...MOT...LOC 2101Z 305DEG 4KT 4019 8195 KRAMAR
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 12:02 AM EDT | Areal Flood Advisory | PBZ | Allegheny | 8 hr |
| Jun 14, 4:14 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Jun 14, 4:30 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 3 hr |
| Jun 14, 4:34 PM EDT | Special Weather Statement | PBZ | Allegheny | 26 min |
| Jun 14, 4:44 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Jun 14, 4:58 PM EDT | Special Weather Statement | PBZ | Allegheny | 32 min |
| Jun 14, 5:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 60 min |
| Jun 14, 6:10 PM EDT | Special Weather Statement | PBZ | Butler | 35 min |
| Jun 14, 6:34 PM EDT | Special Weather Statement | PBZ | Butler | 26 min |
| Jun 14, 6:55 PM EDT | Areal Flood Advisory | PBZ | Butler | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.